Vol. 1, No. 1, 2006

Download this article
Download this article For screen
For printing
Recent Issues
Volume 12, Issue 1
Volume 11, Issue 2
Volume 11, Issue 1
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 1
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 1
Volume 5, Issue 2
Volume 5, Issue 1
Volume 4, Issue 1
Volume 3, Issue 1
Volume 2, Issue 1
Volume 1, Issue 1
The Journal
Cover
About the Cover
Editorial Board
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 2157-5452 (e-only)
ISSN: 1559-3940 (print)
On the accuracy of finite difference methods for elliptic problems with interfaces

J. Thomas Beale and Anita T. Layton

Vol. 1 (2006), No. 1, 91–119
Abstract

In problems with interfaces, the unknown or its derivatives may have jump discontinuities. Finite difference methods, including the method of A. Mayo and the immersed interface method of R. LeVeque and Z. Li, maintain accuracy by adding corrections, found from the jumps, to the difference operator at grid points near the interface and by modifying the operator if necessary. It has long been observed that the solution can be computed with uniform O(h2) accuracy even if the truncation error is O(h) at the interface, while O(h2) in the interior. We prove this fact for a class of static interface problems of elliptic type using discrete analogues of estimates for elliptic equations. Moreover, we show that the gradient is uniformly accurate to O(h2 log(1h)). Various implications are discussed, including the accuracy of these methods for steady fluid flow governed by the Stokes equations. Two-fluid problems can be handled by first solving an integral equation for an unknown jump. Numerical examples are presented which confirm the analytical conclusions, although the observed error in the gradient is O(h2).

Keywords
elliptic equations, interfaces, discontinuous coefficients, finite differences, immersed interface method
Mathematical Subject Classification 2000
Primary: 35R05, 65N06, 65N15
Milestones
Received: 19 July 2005
Accepted: 28 January 2006
Published: 9 May 2007
Authors
J. Thomas Beale
Department of Mathematics
Duke University, Box 90320
Durham NC 27708
United States
Anita T. Layton
Department of Mathematics
Duke University, Box 90320
Durham NC 27708
United States